South Dakota, 2005

Flash Flooding in South Dakota, May 6 to 7, 2005

May 6 to 7, 2005 · NWS UNR · 2 events in 2 counties and zones

Five inches of rain fell in a one and a half hour period during the evening over Beaver Creek, just west of Buffalo Gap. The creek flooded Custer County highway 101 in several places and eroded the road near a large culvert, making it impassible to traffic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Five inches of rain fell in a one and a half hour period during the evening over Beaver Creek, just west of Buffalo Gap. The creek flooded Custer County highway 101 in several places and eroded the road near a large culvert, making it impassible to traffic. Water height was estimated at 8 feet from evidence on large cottonwood trees. The water continued downstream and caused flooding along other county roads. The stream gage on Beaver Creek southeast of Buffalo Gap registered a peak stage of 7.66 feet at 230 am MDT (flood stage is 6.0). Large amounts of small hail, piled up to 2 feet deep, also occurred with the storm, causing a van to slide off South Dakota highway 79 just south of the Custer-Fall River county line. The van slid into a ditch, which filled with water due to a culvert plugged with debris and hail. Only 3 inches of the top of the van remained above water, but none of the occupants were injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 6:50 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, May 6, 6:50 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT FRI MAY 6 2005

.DISCUSSION...STRONG S/W MVG NORTH THROUGH WESTERN NEB. SHWS/TSTMS
ARE INCREASING IN COVERAGE ACRS NE WY AND SRN HALF OF WRN SD. AS
THIS WAVE CONTS NORTH SHWS/TSTMS WL CONT EXPAND ACRS AREA. ISOLD
SVR STILL POSS OVR NEXT HOUR OR TWO...BUT EXPECT AS AREAL COVERAGE
INCREASES THIS WILL DIMINISH SVR THREAT. HAVE UPDATED ZONES TO INC
POPS ACRS FA AS MOST AREAS SHOULD GET PCPN TONIGHT.

TEMPS/WINDS LK FINE FOR NOW...BUT WL REVIEW CONDS IN A COUPLE OF
HOURS AND MAY NEED TO UPDATE FURTHER.

&&

.AVIATION...SCT SHOWERS AND TSTMS WILL CONT ACRS ERN WY/WRN NEB AND
WRN SD THRU MUCH OF THE NIGHT. SOME OF THESE STORMS WILL CONTAIN
HAIL AND LOCALLY HEAVY RAINFALL. MVFR TO BRIEF IFR CONDITIONS
EXPECTED NEAR STRONGER STORMS. A GRADUAL DECREASE IN TSTM COVERAGE
IS EXPECTED AFT 06Z.

&&

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 6, 8:35 AM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
935 AM MDT FRI MAY 6 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
935 AM MDT (1035 AM CDT) FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL DEVELOP OVER SOUTHERN MONTANA AND
EASTERN WYOMING TODAY. THIS WILL ALLOW STRONG SOUTHEAST WINDS TO
DEVELOP ACROSS NORTHWESTERN SOUTH DAKOTA. WINDS OF 20 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH ARE EXPECTED.

THUNDERSTORMS WILL DEVELOP ACROSS NORTHEASTERN WYOMING AND THE BLACK
HILLS BY MID AFTERNOON...AND SPREAD ONTO THE PLAINS OF WESTERN
SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. ADDITIONAL
THUNDERSTORMS WILL DEVELOP IN NEBRASKA...AND MOVE INTO SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A THREAT OF SEVERE
THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA AND NORTHEASTERN
WYOMING THIS AFTERNOON AND EVENING...ESPECIALLY NEAR AND JUST EAST OF
THE BLACK HILLS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL. HOWEVER...A FEW THUNDERSTORMS MAY ALSO PRODUCE DAMAGING
WIND GUSTS. SOME OF THE SEVERE STORMS WILL ALSO MOVE VERY SLOWLY...
PRODUCING LOCALLY HEAVY RAINFALL...WHICH IS A CONCERN OVER BURNED
AREAS OF THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE AREA OF LOW PRESSURE WILL MOVE INTO WESTERN SOUTH DAKOTA ON
SATURDAY. THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA
SATURDAY AFTERNOON AND EVENING. THERE IS THE THREAT OF SEVERE
WEATHER ACROSS PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA...MAINLY
EAST OF A LINE FROM BUFFALO TO MARTIN. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS.

ON SUNDAY...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE
PLAINS OF WESTERN SOUTH DAKOTA. WINDS OF 25 TO 35 MPH...WITH GUSTS
TO AROUND 45 MPH ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

CARSTENS/BUNKERS

In the hours before

Local storm report, May 6, 4:42 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             2 S SHARPS CORNER       43.35N 102.40W
05/06/2005  1.00 INCH        SHANNON            SD   LAW ENFORCEMENT

&&

LCZEPYHA
Local storm report, May 6, 4:56 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             N SHARPS CORNER         43.39N 102.40W
05/06/2005  0.88 INCH        SHANNON            SD   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES.

&&

LCZEPYHA
Local storm report, May 6, 5:12 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             SHARPS CORNER           43.38N 102.40W
05/06/2005  1.75 INCH        SHANNON            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, May 6, 6:26 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             12 N OGLALA             43.36N 102.73W
05/06/2005  1.75 INCH        SHANNON            SD   PUBLIC

&&

LCZEPYHA
Local storm report, May 6, 7:32 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             15 W ROCKYFORD          43.50N 102.80W
05/06/2005  1.75 INCH        SHANNON            SD   PUBLIC

            ON AND OFF GOLFBALL SIZE HAIL OVER PAST 30 MINUTES.

&&

LCZEPYHA
Local storm report, May 6, 8:24 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
924 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             PORCUPINE               43.23N 102.33W
05/06/2005  1.00 INCH        SHANNON            SD   TRAINED SPOTTER

0505 PM     HAIL             7 E SCENIC              43.78N 102.41W
05/06/2005  0.88 INCH        PENNINGTON         SD   PUBLIC

0541 PM     HAIL             2 S SHARPS CORNER       43.35N 102.40W
05/06/2005  1.00 INCH        SHANNON            SD   LAW ENFORCEMENT

0554 PM     HAIL             N SHARPS CORNER         43.39N 102.40W
05/06/2005  0.88 INCH        SHANNON            SD   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES.

0611 PM     HAIL             SHARPS CORNER           43.38N 102.40W
05/06/2005  1.75 INCH        SHANNON            SD   TRAINED SPOTTER

0710 PM     HAIL             12 N OGLALA             43.36N 102.73W
05/06/2005  1.75 INCH        SHANNON            SD   PUBLIC

0830 PM     HAIL             15 W ROCKYFORD          43.50N 102.80W
05/06/2005  1.75 INCH        SHANNON            SD   PUBLIC

            ON AND OFF GOLFBALL SIZE HAIL OVER PAST 30 MINUTES.

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Custer

When
May 6, 9:15 PM MST to May 7, 7:00 AM MST
Where
Custer County, 6 mi W of Buffalo Gap
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -103.433

Flash Flood, Fall River

When
May 6, 9:15 PM MST to May 7, 7:00 AM MST
Where
Fall River County, 6 mi NW of Oral
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -103.350

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449740, 5449741.